North Carolina, 2003

Damaging Wind in North Carolina, May 25, 2003

May 25, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 25, 7:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 25, 7:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
850 PM EDT SUN MAY 25 2003

UPPER LOW CONTINUES TO SPIN ACROSS SE CANADA/INVOF GRT LKS...W/
ANOTHER PIECE OF ENERGY LIFTING ACROSS THE OH VALLEY. POSN OF THESE
FEATURES HAS ENHANCED THE UPPER DIFFLUENCE ACROSS THE REGION. THE
BULK OF THE CONVECTION IS CURRENTLY OCCURRING AROUND THE FRINGES OF
THE ILM CWA (MINUS THE MARINE AREAS)...BUT ESP ALONG THE WEAK TROF
THAT EXTENDS ACROSS THE CENTRAL CAROLINAS. SEA BREEZE PROGRESSED FAR
INLAND TODAY...ESP INTO SC WHICH HAS ENHANCED THE BLYR CONVERGENCE.
EARLIER CONVECTION COUPLED W/ THE LOSS OF DAYTIME HEATING WILL LIMIT
THE POTENTIAL FOR WIDESPREAD STORMS TONIGHT. HOWEVER...ENOUGH
INSTABILITY WILL LINGER...THERE ARE SEVERAL SMALL SCALE BOUNDARIES
INVOF AND W/ ADDITIONAL IMPULSES TONIGHT WILL HOLD ON TO LOW CHANCE
POPS. COULD BE PERIODS OF M/CLOUDY SKIES GIVEN THE AMOUNT OF
CONVECTIVE DEBRIS AROUND...OVERALL P/CLOUDY SHOULD WORK. WILL ISSUE
UPDATE FOR SMALL TWEAKS FOR THE OVERNIGHT PERIOD...OTHERWISE THE
FCST IS IN GOOD SHAPE.

MARINE: SE FLOW WILL VEER TO THE SW OVERNIGHT. SPEEDS MAY BE CLOSER
TO 15 KT ONCE THE SW PRES GRAD SETS UP. SEAS ARE AROUND 5 FT...AND A
LARGE PART OF THAT IS SWELL ENERGY PER SPECTRAL DENSITY PLOTS AT
FRYING PAN. USCG WRIGHTSVILLE BEACH REPORTS 1 TO 3 FT SEAS W/ IN 10
NM. CURRENT CWF LOOKS GOOD...ONLY MINOR CHANGES...IF ANY...W/ THE
NEXT UPDATE.

FCSTID =  29
PRELIMINARY NUMBERS...
ILM   68  82  67  80  /  30  50  50  30
LBT   65  83  64  81  /  30  50  50  30
FLO   66  84  65  82  /  30  50  50  30
MYR   68  81  67  78  /  30  50  50  30

.ILM...
.NC...NONE.
.SC...NONE.

PFAFF
Hazardous weather outlook, May 25, 10:07 AM EST, 11 hours 23 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A WARM AND UNSTABLE
AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY
FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

THERE IS A MODERATE RIP CURRENT RISK ALONG ALL EAST FACING BEACHES
TODAY.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE AT PEE DEE
WHERE MODERATE FLOODING IS FORECAST...AND FOR THE CAPE FEAR AT
ELIZABETHTOWN WHERE MINOR FLOODING IS FORECAST. SEE THE LATEST FLOOD
STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON
INTO MONDAY NIGHT. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY
WINDS...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

JAQ

In the hours before

Local storm report, May 25, 4:05 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    2 NW FAIRMONT             NC   0.75 IN HAIL
05/25/03   ROBESON

43/JAQ
Local storm report, May 25, 4:45 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0545 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    KELLY                     NC   0.25 IN HAIL
05/25/03   BLADEN                         WINDS 35 MPH AND HEAVY
                                          RAINFALL

0542 PM    KELLY                     NC   0.25 IN HAIL
05/25/03   BLADEN                         WINDS 35 MPH HEAVY RAIN

XXX
Special weather statement, May 25, 6:59 PM EST, 2 hours 31 minutes before
SCZ017-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
759 PM EDT SUN MAY 25 2003

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MARLBORO COUNTY
THROUGH 9 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM BETWEEN SOCIETY HILL AND BLENHEIM. THIS THUNDERSTORM
WILL AFFECT THE BLENHEIM...DUNBAR AND CLIO AREAS AS IT MOVES EAST AT
10 TO 15 MPH. THIS THUNDERSTORM MAY PRODUCE WIND GUSTS IN EXCESS OF
30 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

PEOPLE IN THE PATH OF THIS STORM SHOULD STAY INDOORS UNTIL THE
STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR THE LATEST WEATHER INFORMATION.

SRP
Special weather statement, May 25, 7:55 PM EST, 1 hour 35 minutes before
SCZ017-024-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
855 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORM WILL AFFECT PORTIONS OF THE PEE DEE AREA
THROUGH 10 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM FROM BLENHEIM TO DUNBAR AND CLIO. THIS THUNDERSTORM
WILL AFFECT RURAL EASTERN PORTIONS OF MARLBORO COUNTY ALONG
HIGHWAYS 381 AND 9 PRIOR TO MOVING INTO DILLON COUNTY. IN DILLON
COUNTY...THIS THUNDERSTORM WILL AFFECT MINTURN AND LITTLE ROCK AS IT
MOVES EAST AT 10 TO 15 MPH. THIS THUNDERSTORM MAY PRODUCE WIND GUSTS
IN EXCESS OF 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. HEAVY RAIN FROM THIS STORM WILL RESULT IN LOCALIZED
FLOODING OF ROADWAYS...INTERSECTIONS AND POOR DRAINAGE AREAS.

PEOPLE IN THE PATH OF THIS STORM SHOULD STAY INDOORS UNTIL THE
STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR THE LATEST WEATHER INFORMATION.

SRP
Special weather statement, May 25, 8:25 PM EST, 1 hour 5 minutes before
NCZ087-260230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
925 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORMS TO AFFECT ROBESON COUNTY THROUGH 1030 PM...

A STRONG THUNDERSTORM IN EASTERN HOKE COUNTY WILL MOVE EAST...AND
SKIRT THE NORTHERN TIP OF ROBESON COUNTY AROUND 930 PM.  THOUGH THE
HEAVIEST PRECIPITATION IS EXPECTED TO REMAIN NORTH OF THE COUNTY
LINE...GUSTY WINDS IN EXCESS OF 30 MPH WILL LIKELY AFFECT RED
SPRINGS...PARKTON...AND POSSIBLY AS FAR SOUTH AS ST PAULS.

ANOTHER STRONG STORM IN SOUTH CAROLINA WILL ENTER ROBESON COUNTY
NEAR ROWLAND AROUND 945 PM...AND CROSS INTERSTATE 95 SHORTLY AFTER
10 PM.  EXPECT TORRENTIAL RAINFALL WITH THIS STORM...AND POSSIBLY
SMALL HAIL OR WIND GUSTS IN EXCESS OF 40 MPH.

NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH BOTH OF
THESE STORMS.  IF YOU HEAR THUNDER...YOU ARE AT RISK OF BEING STRUCK
BY LIGHTNING...EVEN IF IT IS NOT YET RAINING AT YOUR LOCATION. GO
INSIDE AND REMAIN INDOORS UNTIL THE STORMS PASS. STAY TUNED TO NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER
INFORMATION.

RAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
May 25, 9:30 PM EST
Where
Robeson County, 4 mi SE of Maxton
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -79.283

Strong thunderstorm winds blew over a mobile home a blew part of the roof off another. Several trees were down, with one falling on another mobile home. The winds also blew the roofs off of two barns. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355303.